Concussion Can Affect Sense of Smell
Dear Dr. Roach: My 18-year-old grandson sustained a concussion while skateboarding. He does not remember the event, which happened about a month ago. He is back in college and can manage his studies. However, he lost his senses of smell and taste. This is very depressing to him. His neurologist states he will not retrieve them. What do your studies show? — C.R.
Answer: A concussion is a change in mental status that occurs after a head injury. Confusion and amnesia are the most common symptoms. There does not need to be loss of consciousness at the time of the event. All concussions should be evaluated medically.
Although most people recover completely, there are some important complications of concussion. Postconcussion syndrome consists of symptoms including headache, dizziness, difficulty concentrating and sometimes psychiatric changes. Fortunately, these usually get better within a few weeks or a few months. Seizures can occur, but recurrent seizures (epilepsy) are uncommon, only about a 2 percent risk.
One in 300 with a concussion has injury to the olfactory nerve, which is responsible for the sense of smell. The nerve goes through the bone in the front of the skull, and it can be damaged by trauma. Loss of sense of smell is often reported as loss of smell and taste, since much of what we perceive as taste is actually coming from our noses.
The best information I could find is that about a third of people who lose their sense of smell will get it back again. If it hasn’t come back within a year, it’s likely permanent.
Dear Dr. Roach: My wife and I take melatonin most nights to deal with sleep disorders. Are there any side effects from taking this on a regular basis? — B.D.F.
Answer: Any vitamin, supplement, homeopathic medicine or prescription medicine has the potential to cause side effects. Medications for sleeping are at high risk for two specific kinds of side effects: excess sedation and dependence. Excess sedation is a real problem with most sleeping medications: People who take them, especially every day, have a higher risk of falls and a higher risk of motor vehicle accidents. Melatonin has less excess sedation than most other medications for sleep.
Dependence on sleeping medications is a common problem as well. One can get accustomed to the effect and begin to require it every night for sleep. Take the medication as infrequently as possible — preferably no more than every other night and for no more than two weeks. When compared with other sleep remedies, melatonin seems to have fewer problems with dependence.
Melatonin has one additional potential problem occasionally seen, and that is hypothermia (abnormally low body temperature). However, it is far more commonly seen at doses higher than the one you are taking. That being said, a 0.3-mg dose was the most effective in one study, even more so than 1 mg or 3 mg.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.